Kansas, 2016

Hail and Damaging Winds in Kansas, July 5, 2016

July 5, 2016 · NWS DDC · 10 events in 4 counties and zones

An upper level short wave trough moved out across the plains as a dryline surged east. The result were thunderstorms, some that became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An upper level short wave trough moved out across the plains as a dryline surged east. The result were thunderstorms, some that became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 5, 4:45 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 5, 4:45 PM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
545 PM CDT TUE JUL 5 2016

...updated aviation...

.SHORT TERM...(This evening through Wednesday)
Issued at 103 PM CDT Tue Jul 5 2016

Thunderstorms will be possible across central and portions of
southwest Kansas tonight as short range models indicate an upper
level shortwave trough and an associated H5 vort maxima kicking
eastward across the high plains of northeast Colorado and western
Nebraska. Near the surface, prevalent low level moisture ahead of
a sharpening dryline associated with a deepening surface low across
southeast Colorado and extreme southwest Kansas will provide plenty
of instability across central and eastern portions of western Kansas.
Meanwhile, a weak cold front attendant to a stronger shortwave moving
across North Dakota, is projected to dip southward across western
Nebraska before stalling out across northwest and north central
Kansas overnight providing additional forcing. Although the flow
aloft will remain generally weak, a few thunderstorms will be
possible late this evening through early Wednesday morning as the
upper level shortwave transitions the region. The best chance for
storms will be across central Kansas near the I-70 corridor where
plenty of instability and favorable deep layer shear are expected
in the vicinity of the boundary. This could heighten the severe
potential with damaging winds and hail the main threats. Otherwise,
the severe threat will be much less across most of southwest Kansas
as the dryline edges slowly east. Another threat to consider will
be localized flooding due to heavy rainfall as PW values increase
near 1.5 inches. Strong storms could produce extremely heavy
rainfall that could adversely affect areas already saturated by
recent rainfall. Drier conditions are likely Wednesday as the
upper level shortwave pushes further east across the Central
Plains.

As for temperatures tonight, little change is expected to the
general air mass across the Western High Plains. Look for lows
back down into the 60s(F) across west central Kansas to the lower
70s(F) in south central Kansas. Highs will once again push back
up into the 90s(F) to near 100F Wednesday afternoon.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 310 PM CDT Tue Jul 5 2016

Thunderstorm chances pick up a little late Thursday into Friday as
medium range models indicate a progressive upper level shortwave
moving east across the Northern Plains, in turn sending an
attendant cold front southward into western and central Kansas
Thursday night. Meanwhile, the GFS/ECMWF continue to show a weak
upper level jet max streaming eastward out of the Southern Rockies
generally into the southwest Kansas and the Texas/Oklahoma
Panhandle region, roughly coinciding with the front's arrival
before it stalls out. Although warmer air in the mid levels may
provide a capping hindrance, a slight chance for isolated
thunderstorms cannot be ruled out in the vicinity of the frontal
boundary. Thunderstorms will be possible again late Friday into
early Saturday as the stalled frontal boundary begins to lift back
to the north while additional H5 vort maxima eject out of the
Central and Southern Rockies within a zonal flow aloft.

Very warm temperatures will continue Thursday with the GFS/ECMWF
showing H85 temperatures up around to a little above 30C across
southwest and much of central Kansas. Highs well up into the 90s(F)
to a little above 100F can be expected Thursday afternoon. High
temperatures will drop a little Friday as slightly cooler air
filters southward into western Kansas in wake of a weak cold front
pushing through the area Thursday night. Highs are still expected to
reach the lower to mid 90s(F) with similar highs likely through the
weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 600 PM CDT Tue Jul 5 2016

VFR expected through TAF pd. Any lower cigs will be possible near thunderstorms
this evening for KHYS. Have CB/TS in the TAF in association with this
activity. KDDC/KGCK should be in the clear as far as no thunderstorms.
A sfc trough will linger across the terminals tonight and will cause
winds to become light and variable behind the trough axis with S/SE
winds at light magnitudes ahead of sfc feature.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  99  71  99 /  20   0  10  10
GCK  67  98  67  98 /  10  10  10  10
EHA  67  99  68 100 /  10  10  10  10
LBL  68 100  69 102 /  10  10  10  10
HYS  68  97  70  97 /  30  10  10  10
P28  73 101  76 102 /  20  10  10  20

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Sugden
Hazardous weather outlook, Jul 5, 3:54 AM CST, 16 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
454 AM CDT TUE JUL 5 2016

KSZ030-031-043>046-061>066-074>081-084>090-061000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
454 AM CDT TUE JUL 5 2016 /354 AM MDT TUE JUL 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE
LATE THIS AFTERNOON AND EVENING MAINLY ALONG AND EAST OF A LINE
FROM DIGHTON TO JETMORE AND ASHLAND. A FEW OF THE STORMS COULD
PRODUCE QUARTER SIZE HAIL ALONG WITH DAMAGING WINDS AND LOCALLY
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING FOR SEVERE
WEATHER REPORTS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Goodland radar (KGLD), 142 km away, was scanning. The volume nearest the first event began at 02:23 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Trego

When
July 5, 8:25 PM CST
Where
Trego County, 5.59 mi NW of Voda
Measured
1 in hail
Reported by
Public
Coordinates
39.110, -100.090

Thunderstorm Wind, Trego

When
July 5, 8:41 PM CST
Where
Trego County, Wakeeney
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.020, -99.880

Winds were estimated to be 60 to 70 MPH.

Thunderstorm Wind, Trego

When
July 5, 10:04 PM CST
Where
Trego County, 4.9 mi W of Cedar Bluff Res
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.770, -99.890

There was one tree broke over on the property and the corn across the road was heavily damaged by high wind.

Thunderstorm Wind, Ness

When
July 5, 10:10 PM CST
Where
Ness County, 1.28 mi WSW of Osgood
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.640, -99.890

A pole shed was blown away by the high wind.

Thunderstorm Wind, Ness

When
July 5, 10:19 PM CST
Where
Ness County, Ness City
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.450, -99.900

Thunderstorm Wind, Hodgeman

When
July 5, 10:50 PM CST
Where
Hodgeman County, 1.09 mi E of Jetmore
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.080, -99.880

Wind gusts were from a nearby thunderstorm.

Thunderstorm Wind, Pawnee

When
July 5, 10:50 PM CST
Where
Pawnee County, 0.54 mi W of Burdett
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
38.200, -99.530

Thunderstorm Wind, Pawnee

When
July 5, 11:00 PM CST
Where
Pawnee County, 4.29 mi NNW of Larned Pawnee Co Arp
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.260, -99.100

Three to six inch diameter tree branches were broken by the high wind.

Thunderstorm Wind, Pawnee

When
July 5, 11:08 PM CST
Where
Pawnee County, 0.88 mi NW of Larned Pawnee Co Arp
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
38.210, -99.090

Thunderstorm Wind, Pawnee

When
July 5, 11:10 PM CST
Where
Pawnee County, 0.54 mi W of Larned
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
38.180, -99.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652928, 652933, 652929, 652930, 652934, 652935, 652937, 652932, 652938, 652939.